K2 is a dangerous drug that, in recent years, has grown in popularity and has been the cause of serious health problems amongst young people.

Introduction

Most commonly referred to as spice but additionally known by names such as “skunk,” “moon rocks” and “potpourri,” spice is considered a synthetic version of marijuana because the substance is scientifically engineered by mixing together numerous products that mimic the neurological effects of a chemical known as THC (delta-9 tetrahydrocannabinol), which gives marijuana its potency.

K2 is now the second most abused drug by teenagers and has precipitated tens of thousands of drug-related illnesses, as well as widespread outbreaks of overdosages that have impacted major communities throughout the United States like New Haven, Connecticut, and Syracuse, New York.

Spice and many of the chemicals used to create the drug have been banned in the United States. Unfortunately, however, the substance still continues to be used and abused on a widespread basis. This is because those who synthesize it are constantly utilizing different substances to create different and, in some cases, more potent versions of the drug. Such circumstances make it very difficult for government and law enforcement agencies to get a stranglehold on the problem. In addition, the drug is sold cheap, sometimes for as little as one dollar on inner-city streets.

How Does K2 Impact The Body?

The drug works in tandem with the brain receptors influencing mood, thought and perception. Immediately after ingesting the substance, users report feeling an improved mood, a sense of calmness, and the ability to perceive concepts and ideas in a different manner. Unfortunately, however, the drug elicits a much more potent and potentially lasting impact upon the brain and other bodily regions.

After using K2, users might experience several serious, possibly dangerous physical manifestations such as an elevated pulse rate, high blood pressure, circulation problems, anxiety, aggression, paranoia, hallucinations, and severe panic disorders.

In addition, K2 use can also precipitate kidney problems and eye and vision difficulties. Chronic ingestion of the substance can eventually cause heart attacks, kidney failure, and brain chemistry alterations. It is also important to note that the chemical content of marijuana is not always known. Therefore, users might face a host of unpredictable health risks.

How To Tell If Someone Has Been Using K2?

One might suspect their loved one might be using K2 if they engage in one or more suspicious activities or display certain physical manifestations.

Suspicious Behaviors

  • Burning incense
  • Beginning or increasing the use of eye drops to camouflage the associated ocular manifestations
  • Associating with a new group of friends or associations
  • Declining academic performance
  • Withdrawing from activities the individual once enjoyed
  • Possessing excessive quantities of herbs and plants
  • Possessing rolling papers or smoking pipes
  • Conducting their business in private or secrecy
  • Receiving unusual packages

Physical Symptoms

  • Mood swings
  • Restlessness
  • A confrontational nature
  • Confusion
  • Forgetfulness
  • Complexion changes

How To Approach Someone Suspected Of Using K2?

Raising the issue of suspected drug use can be a tricky issue for parents or the loved ones of young people. The ultimate goal of such actions to convince the child of the dangers of using the drug and encouraging them to cease using or seek help if necessary. That said, it must be undertaken without being confrontational or accusatory. Counseling professionals and addiction specialists suggest that an effective method is to display compassion, stress the serious consequences continued drug use can precipitate and reassure those in question that they have nothing to fear and have a support system to help them overcome the problem.

What Treatment Options Are Available?

The specific treatment options to be employed will depend upon the severity of the user’s problem. If said individual’s drug use is discovered quickly, counseling or behavioral therapy might prove beneficial.

However, those who have used K2 habitually for extended durations might be addicted to the substance and face serious withdrawal symptoms if they abruptly stop ingesting the drug. Physical manifestations of withdrawal can include nausea, vomiting and extreme anxiety. In such cases, supervised medical detoxification might be necessary to ensure the withdrawal will not precipitate significant health risks. Upon completion of the detoxification process, the addict will likely need to enter some type of inpatient or outpatient drug treatment center.

If your child seeks to overcome an addiction to K2 or any other illicit substance, the Hillcrest Treatment center might be able to offer assistance. Our facility is a teen-only, inpatient treatment facility for individuals with mental health issues, are facing behavioral challenges or various addictions.

Sources:
1. https://www.addictioncenter.com/drugs/synthetic-marijuana/
2. https://www.verywellfamily.com/warning-signs-of-a-teen-abusing-k2-2611202
3. https://drugabuse.com/library/the-effects-of-spice-use/
4. https://americanaddictioncenters.org/synthetic-cannabinoids/k2/
5. https://www.centeronaddiction.org/the-buzz-blog/what-k2-and-why-it-dangerous